FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Announcement Icon
You can win one of three $200 gift cards. Complete our survey by 5pm, 30 June 2024 AEST to enter the draw. Your response will be anonymous so you can't be identified.

Advice on partner abusing medication

AnyAdvice76
Community Member

Hi all,

I am new on here and very nervous to write this.

I have been in a relationship with my boyfriend for almost 8 years now and everything has been going very well, we would rarely argue, it would always be smiles and laughs wherever we go and we have never had any real issues with anything. In July 2019 he was advised by a psychiatrist that he has ADHD in which he accepted but the psychiatrist had also prescribed him medication. In the first week my partner wasnt sure it was for him and said it made him feel "high" and very odd, so he went back to the psychiatrist a week later and the psychiatrist advised him to take a lesser dose for a few weeks in which he did.

A few weeks later he upped the dose himself as he said he wasnt "feeling anything" and he said it felt like the tablets werent working for him. Since upping his dose he has noticed that it is working and it makes him awake and concentrated and able to do things. It has now gotten to the stage where he takes so much of it (i cant actually tell you how much as he keeps this info away from me now) and i dont know who he is anymore. He has major mood swings and is very very aggressive towards me. He is not physically abusive but mentally, he calls me horrible names and everything is my fault. If i cant find something within a minute for him he will snap and get very aggressive. He will never stop to look for things himself but always rely on me (this was never the case) he does not communicate with me anymore, we could be in the car for an hour and he wont say a word but when i try and start a conversation he will completely ignore me and act like i didnt say anything so i end up sitting there all quite and dont say anything back.

He will do things that he knows i hate now but its more the aggression that gets me upset, i feel we are no longer in a relationship and i have tried multiple times to speak to him about how i feel but he gets so angry about anything that comes out of my mouth so i just keep quite. We do not go to places together anymore, we do not laugh or smile around each other, in fact he has actually said to me that i make him agitated but i could be doing absolutely nothing. I leave him alone most times now, i dont even try and speak to him about anything. I am noticing he is taking his pills a lot more regularly through the day like almost every 1-2 hours. He has lost copious amounts of weight and always looks very run down. I would appreciate any comments

1 Reply 1

Katyonthehamsterwheel
Valued Contributor
Valued Contributor

Hi and welcome to the forums. I'm sorry you haven't received a response yet. Perhaps others like myself are not sure what to advise here. I'm sorry this is happening for you, it must be difficult and confusing to try navigate this new situation. How long has this been going on? Does your partner have another psych appointment booked? I imagine they would want to see how the medication is going for him, and if he's using a higher dose than has been specified he may also run out sooner than later. That's some small consolation though.

As a fellow forum user, not an expert of any kind, I feel out of my depth here, but wanted to offer some sort of response so you know that someone is listening. Would you feel comfortable ringing the BeyondBlue helpline on 1300 22 4636 and see what they can suggest?

Katy